Alert archive / New York / Tropical Storm Warnings in 2021

Tropical Storm Warning 1008, NWS New York, NY

August 20, 20218 counties in New York; 4 counties in New Jersey; 4 counties in Connecticut

NWS New York, NY issued this tropical storm warning at Aug 20, 2021, 5:01 PM EDT for 8 counties in New York; 4 counties in New Jersey; 4 counties in Connecticut. It was in force for 51 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2021, 5:01 PM EDT (21:01 UTC)
Expired
Aug 22, 2021, 8:08 PM EDT
In force
51 hr
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Queens County, NY, Richmond County, NY, Suffolk County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 62 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tropical storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this tropical storm warning went out at Aug 20, 3:14 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 20, 3:14 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service New York NY
314 PM EDT Fri Aug 20 2021

.SYNOPSIS...
A stationary front remains in the vicinity through Saturday.
Henri in the Atlantic will be moving northward Saturday night
with impacts likely across parts of the local area through
Monday. A surface disturbance will be in the vicinity Monday
night and Tuesday. A frontal boundary will remain to the north
and west of the forecast area through the end of the week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Winds across much of the area have remained northerly, which
combined with lingering moisture has led to the development of
stratus. Additional mid-upper level cloud cover continues to
stream northward ahead of the developing tropical system. Given
the continued cloud cover, expect low temperatures to be a few
degrees above climatological normals tonight, generally in the
low to mid 70s across the area.

Additionally, a weakening vorticity maximum has led to the
development of showers, though largely originating from a mid
level deck and struggling to reach the ground. Have maintained
showers with a slight chance of thunder in the forecast, but
would not anticipate much in accumulation. Chances of rain will
decrease overnight with the loss of diurnal heating.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Onshore flow develops in advance of T.C. Henri, with lingering
cloud cover and a humid air mass across the area. Diurnal
showers and isolated thunderstorms will be possible once again,
particularly to the north and west of the city where the
southeast flow will allow for an upslope component to aid in
vertical motion.

There will be a high risk of rip currents for Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
**HENRI IS FORECAST TO IMPACT PORTIONS OF THE AREA SUNDAY INTO
SUNDAY NIGHT**

The main focus of the extended remains on Henri which is
beginning to make the northerly turn off the southeast coast.
There have been no changes to the tropical storm, hurricane, and
storm surge watches since this morning at this time.

The latest forecast track takes the center of Henri just east of MTP
and then towards the CT/RI border. The ultimate track of Henri will
determine where the strongest winds occur and the amount of
rainfall. There is potential for tropical storm or hurricane force
winds along the south shore, east end of Long Island and across
southeast Connecticut. Given the latest track, the heaviest rainfall
looks to occur across Long Island and southern Connecticut. The
cyclone may begin interacting with an upper level shortwave over the
Middle Atlantic coast, which could enhance rainfall on the
western side of the storm. Storm surge inundation is also a
concern and there is potential for life- threatening storm surge
along the immediate shore of Long Island, Southern Connecticut,
and the Western Sound. The timeline of impacts looks to be
Sunday morning through Sunday evening, with the storm weakening
as it moves northward.

Please refer to the National Hurricane Center for the official
forecast track information. Please refer to the Hurricane Local
Statement for potential impacts.

An upper level trough will be over the area Monday night and slowly
track eastward, pushing off the coast by late Monday night into
early Tuesday morning. This will mean a slight chance for showers
Monday night. Not looking at anything widespread as an associated
surface trough will be in nearly the same position as the upper
trough, precluding any strengthening of the system.

With the trough off shore for Tuesday into Wednesday morning, dry
conditions will persist through then.

A frontal boundary then remains to the north and west of the region
through next Friday. There may be an upper level trough that
approaches from the west on Wednesday, that could set off a shower
or thunderstorm in the afternoon, but much of any activity should
remain to the west.

The best chances for any showers and thunderstorms comes towards the
end of the week, as the cold front makes some progress toward the
east.

Temperatures will be warm on Tuesday. Ridging aloft with some height
rises on Wednesday will mean continued warm conditions, leading to
temperatures in the middle 80s to lower 90s on both days. With humid
conditions in place (dew points in the upper 60s to lower 70s), heat
index values across the forecast area could reach the middle to
upper 90s. Slightly more clouds towards the end of the week will
mean slightly lower temperature for Thursday and Friday.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A weak frontal boundary will remains in the vicinity today.

Lingering stratus will occasionally lead to MVFR conditions
across the northern terminals through the early evening before
VFR prevails. Otherwise, spotty showers and isolated
thunderstorms will be possible into the evening.

Winds primarily from the north with a sea breeze leading to a
southwest component at KJFK and KISP. Light and variable winds
overnight become light SE in the morning through the day
tomorrow.

 ...Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments may be needed for wind direction.

.OUTLOOK FOR 18Z SATURDAY THROUGH Wednesday...
.Saturday...VFR early, then MVFR or lower. Showers likely, and a
chance of thunderstorm north and west possible, and a chance of
showers and thunderstorms elsewhere.
.Sunday...IMPACTS LIKELY FROM TROPICAL CYCLONE HENRI.
.Monday...Mainly VFR. Chance of showers and slight chance of
thunderstorms.
.Tuesday...VFR.
.Wednesday...VFR. Slight chance of thunderstorms in the
afternoon.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Initially sub-SCA conditions through Saturday, before dangerous
conditions develop on the waters late Saturday night through
Sunday due to Henri. Conditions should begin to improve Sunday
night into Monday. Please refer to the National Hurricane Center
for the official forecast track information.

Seas will still be elevated for the eastern ocean zone Monday night,
with 5 ft waves expected. However, waves will be diminishing and
should fall below 5 ft after midnight.

With a lack of a strong pressure gradient, winds and waves should
remain below SCA criteria from Tuesday through Friday.

&&

.HYDROLOGY...
Hydrologic impacts Sun-Mon will depend on the track and intensity of
Henri. There is the potential of 3-6 inches of rainfall late
Saturday night through Sunday night across Long Island and
Connecticut and 1-2 inches further west. Locally higher amounts are
possible. Flash flooding is possible, especially across Long Island
and Connecticut.

No hydrologic impacts are expected Tue-Thu.

&&

.TIDES/COASTAL FLOODING...
There is potential for life threatening storm surge from Henri
across portions of the Long Island coast and southern Connecticut
coast Sunday. A storm surge watch is in effect.

Dangerous rip currents are expected on Saturday and Sunday due
to Tropical System Henri.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Storm Surge Watch for CTZ009>012.
     Hurricane Watch for CTZ006>008-010>012.
     Tropical Storm Watch for CTZ005-009.
NY...Storm Surge Watch for NYZ071-073-078>081-176-177-179.
     Hurricane Watch for NYZ078>081.
     Tropical Storm Watch for NYZ071-177-179.
NJ...None.
MARINE...Hurricane Watch for ANZ331-332-340-345-350-353.
     Tropical Storm Watch for ANZ335-355.
&&

SYNOPSIS...MD/JP
NEAR TERM...MD
SHORT TERM...DS
LONG TERM...JP
AVIATION...MD
MARINE...MD/JP/DS
HYDROLOGY...DS
TIDES/COASTAL FLOODING...DS
Hazardous weather outlook, Aug 20, 11:43 AM EDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1143 AM EDT Fri Aug 20 2021

NJZ002-004-006-103>108-NYZ067>070-072-074-075-178-211545-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-Orange-
Putnam-Rockland-Northern Westchester-New York (Manhattan)-
Richmond (Staten Island)-Kings (Brooklyn)-Southern Queens-
1143 AM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Impacts remain highly dependent on the track of Tropical Cyclone
Henri. Refer to the National Hurricane Center for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ009-NYZ071-177-179-211545-
Southern Fairfield-Southern Westchester-Northern Nassau-
Southern Nassau-
1143 AM EDT Fri Aug 20 2021

...STORM SURGE WATCH IN EFFECT...
...TROPICAL STORM WATCH IN EFFECT...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Watch.
   Tropical Storm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Watch.
   Tropical Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ006>008-211545-
Northern New Haven-Northern Middlesex-Northern New London-
1143 AM EDT Fri Aug 20 2021

...HURRICANE WATCH IN EFFECT...

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005-211545-
Northern Fairfield-
1143 AM EDT Fri Aug 20 2021

...TROPICAL STORM WATCH IN EFFECT...

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ073-176-211545-
Bronx-Northern Queens-
1143 AM EDT Fri Aug 20 2021

...STORM SURGE WATCH IN EFFECT...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ010>012-NYZ078>081-211545-
Southern New Haven-Southern Middlesex-Southern New London-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-
1143 AM EDT Fri Aug 20 2021

...HURRICANE WATCH IN EFFECT...
...STORM SURGE WATCH IN EFFECT...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Watch.
   Hurricane Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Watch.
   Hurricane Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-340-345-350-353-211545-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
1143 AM EDT Fri Aug 20 2021

...HURRICANE WATCH IN EFFECT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ338-211545-
New York Harbor-
1143 AM EDT Fri Aug 20 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Impacts remain highly dependent on the track of Tropical Cyclone
Henri. Refer to the National Hurricane Center for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-355-211545-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1143 AM EDT Fri Aug 20 2021

...TROPICAL STORM WATCH IN EFFECT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Watch.

Impacts remain highly dependent on the track of Tropical Cyclone
Henri. Refer to the National Hurricane Center for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 5:29 AM EDTHurricane WatchOKXSuffolk18 hr
Aug 20, 5:29 AM EDTStorm Surge WatchOKXBronx, Nassau, Queens, Suffolk, Westchester54 hr
Aug 20, 5:29 AM EDTTropical Storm WatchOKXBronx, Kings, Nassau, New York, Queens, Richmond and 1 more18 hr
Aug 20, 3:36 PM EDTRip Current StatementOKXKings, Nassau, Queens, Suffolk4 days
Aug 20, 5:01 PM EDTHurricane WarningOKXSuffolk41 hr
Aug 20, 5:01 PM EDTStorm Surge WarningOKXBronx, Nassau, Queens, Suffolk, Westchester47 hr

Nearby

Tropical Storm Warnings in New York, 2021Tropical Storm Warnings in New Jersey, 2021Tropical Storm Warnings in Connecticut, 2021Every tropical storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.